Tsh level is 13.91

Hi, my mother is 54-year-old and was treated for thyriod gland in 2007. Just last year, she was prescribed thyroxine per day. Lately, her lab reports shown T3 0.47, T4 4.16 and TSH level is 13.91. Can you please advise what does that mean? Before the test, last Friday, she was prescribed inderal 10 mg morning and night everyday and depril once a day. Can you please explain in detail if it is severe? (She's exhausted all the time and going through sleepless nights)

9 Replies

oldestnewest
  • I'm not surprised she needs a beta blocker and an antidepressant with the TSH that high. Considering she was diagnosed ten years ago, they've been keeping her woefully under-medicated! Thyroid hormone medication should be increased every six weeks, until the TSH is one, or under, and the Frees are at the top of the range, and all the patients symptoms are gone.

    On top of that, they give her a beta blocker that is going to affect her conversion of T4 to T3, which is just going to make her more hypo. I really don't think her doctors have the slightest idea what they're doing. Is it possible for her to see someone a bit more clued up? They are going to make her very ill unless something is done.

    Yes, it is serious, because the body needs thyroid hormone in every single cell - and there are millions of them - and if there's not enough thyroid hormone to go round, all sorts of things can go wrong. All organs can be affected - including the brain, that needs an awful lot of T3. That's more than likely why she's depressed.

    You didn't actually say how much thyroxine she's taking. And, whilst the TSH is obviously much too high, it's impossible to interpret the FT4 and FT3 without the ranges. But, that FT3 does look very low. No wonder she's tired!

    She's probably also suffering from nutritional deficiencies - no matter how good her diet. So, ask her doctor to test vit D, vit B12, folate and ferritin. These all need to be optimal for her body to be able to use the hormone she's giving it.

  • Thank you so much for the detailed answer. Although, the way you mentioned things, it is scary for me. And by the way, thyroxine she is taking 50 mcg/day. I have to see the doctor by Monday. Can u advise any medications other than inderal, thyroxine and depril. Does she really have to take these medications or after the labs i mentioned, she should change medications?

  • 50 mcg is just a starter dose. As I said, it should be increased every six weeks until the patient is well. As her dose is so low, it's impossible to know how well levo suits her. If her dose is increased sufficiently, she might do brilliantly on it, we just don't know. But, it's still too soon to start talking about other types of thyroid hormone replacement.

    It would be best if her doctor prescribes a different beta-blocker - propanolol is often prescribed for people with hyperthyroidism to bring their T3 levels down, so you can see it's not appropriate for her. But, whatever she takes, it should be taken 2 hours away from her levo.

    As to the antidepressant, if pushed, I would say she shouldn't be taking one at all, but, if she feels she needs it...

    What is very important right now, is to get her dose increased, and get those nutrients tested. If her iron is low, that is going to make her feel very tired! :)

  • Loads of thanks for your reply.

    God bless you.

  • You're welcome. :) Good luck with the doctor! Let us know how it went.

  • None other than levo has been doubled as you already had said so. She started doing lil better. :)

  • Doubling her levo was a little brutal. Increases shouldn't be more than 25 mcg at a time. It might be a bit much for her. If so, try taking 50 one day, and 100 the next.

    And make sure she takes the beta blocker at least two hours away from her levo. :)

  • Great. Thank you so much. I would definitely do that.

    Can you please check my new post? If you could say smthing plz.

  • I'll have a look. :)

You may also like...